Human immunodeficiency virus (HIV) infection affects approximately one million persons in the U.S. alone. Along with recent advances in HIV treatment options, especially over the past decade, dramatic reductions in HIV-associated morbidity and mortality have been observed. As a result of an increase in life expectancy, however, the severity of side effects from these treatment options has increased drastically as well.
The most typical change observed is lipodystrophy syndrome, which to date has increased significantly among this patient population. HIV-infected patients present with unusual changes in the distribution of body fat. An increased amount of fat can be seen in various areas of the body, such as the stomach, neck, and breast tissue, with fat loss sometimes observed in the face, arms, legs, and but-tocks. Although these changes in body fat have been associated with highly active antiretroviral therapy (HAART), they are not attributed solely to HAART. Other risk factors that tend to potentiate the development of lipoatrophy are depicted in Table 1.
canada drugs online
Facial lipoatrophy, also known as “facial wasting,” has become more prevalent since the advent of HAART. Facial lipoatrophy is manifested by subcutaneous fat loss in the face, which most commonly presents as sunken cheeks, temples, and eyes. Among the available drug therapies, protease inhibitor (PI)-based therapy and nucleoside reverse transcriptase inhibitor (NRTI)-based HAART were most often associated with these side effects. The exact mechanism of how fat loss occurs remains to be discovered, but some investigators suspect mitochondrial toxicity as an etio-logical factor.
Table 1 Non-Drug Risk Factors in the Development of Lipoatrophy
• Caucasian race
• Family history of diabetes
• Low body mass
• High viral load and rapid increase in number of T cells after initiation of highly active antiretroviral therapy
Although facial lipoatrophy might seem to be a “cosmetic” issue for many people who have not encountered it before, this condition has been associated with a high degree of psychological morbidity, including depression and anxiety, and has even led to inappropriate discontinuation of HAART. Stopping therapy can lead to an increase in opportunistic infections and death associated with acquired immunodeficiency syndrome (AIDS).
Current treatment options for patients with lipoatrophy have included switching from a PI-based or NRTI-based regimen (especially d4T, stavudine [Zerit®, Bristol-Myers Squibb Oncology]) with other “d” drugs like ddI and ddC) to a non-nucleoside reverse transcriptase inhibitor (NNRTI)-based regimen; implants; and plastic surgery. Until recently, there were no treatment options for HIV-associated lipoatrophy. On August 3, 2004, the U.S. Food and Drug Administration (FDA) approved the first device for facial lipoatrophy in HIV-positive patients. Sculptra™ (Der-mik Laboratories/Aventis) is an inject-able filler that is indicated for correcting facial lipoatrophy in HIV-positive patients. This product was initially approved in Europe in 1999 under the trade name New-Fill® and has been used for the cosmetic correction of scars and wrinkles.